Hail, Miami
- When
- May 20, 2:05 PM CST
- Where
- Miami County, 4.32 mi ENE of New Lancaster
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.500, -94.660
A large upper level trough of low pressure was observed across the Central Plains. A disturbance in the broad upper level trough, combined with an outflow boundary moving north into east central Kansas, helped produce a severe thunderstorm with one inch diameter hail, across Miami County, during the afternoon hours of May 20, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A large upper level trough of low pressure was observed across the Central Plains. A disturbance in the broad upper level trough, combined with an outflow boundary moving north into east central Kansas, helped produce a severe thunderstorm with one inch diameter hail, across Miami County, during the afternoon hours of May 20, 2013.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 20, 12:03 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT Mon May 20 2013 .MESOSCALE DISCUSSION... Issued at 1243 PM CDT MON MAY 20 2013 Southern portions of the CWA are slowly beginning to destabilize this afternoon, primarily along a stalled remnant convective boundary from Ft. Scott to Columbia which has been reinforced by a developing MCV in eastern Missouri. Weak convective initiation has developed over southeastern Kansas along this boundary, but weak capping is still preventing this convection from growing upscale. Further north, weak elevated boundary on the nose of a surge of higher instability has reached the KC metro. As inhibition is weakened within the upcoming 1-2 hours convection should begin to grow more upscale in southeastern Kansas along this boundary, with prevailing flow taking this precip northeastward into the southwestern portions of the CWA. The most uncertain portion of the forecast remains with the eventual evolution of this outflow in it's efforts to lift northward, which if it doesn't lift northward will lead to more of a wind/hail threat as opposed to tornadic threat especially over the northern portions of the current watch. In actuality, the tornadic threat may be significantly higher over southeastern KS and southern MO especially toward the 00Z timeframe, but the conditional threat northward can't be discounted. Further east, significant stabilization may prevent strong convection from expanding into mid-Missouri for several hours. Later this aftn and evening, still appears likely that scattered convection will be triggered along advancing secondary cold front over Nebraska and north central Kansas with steep mid-level lapse rates suggesting a large hail threat and parallel flow producing bowing segments. && .SHORT TERM...(Today and Tonight) Issued at 335 AM CDT MON MAY 20 2013 For today and tonight, ongoing convection in southern Missouri and Kansas is spreading cloud cover over the region this morning. This cloud cover should move away and/or dissipate by late this morning leading to a good recovery in instability for afternoon/evening convection. The main question is where any boundary, either synoptic or outflow, will be to initiate convection. That said, convection looks to develop along the front which is forecast to be sliding into northwestern Missouri by this afternoon. Convection could also develop on any residual outflow boundaries by this afternoon but with such a mess of a surface pattern right now it is difficult to know where they may be by this afternoon. Models show winds to be veered ahead of the main front which will limit the tornado potential. Although surface winds could be backed some in the vicinity of any outflow boundary locally enhancing the risk. Shear will be ample enough for storm organization and likely supercell structures so near-term mesoanalysis will again be crucial this afternoon to locate any enhanced tornado risk area along any boundary. Otherwise, the biggest threats look to be from large hail and damaging winds. With the shear vectors oriented nearly parallel to the boundary and winds nearly unidirectional, storms may more quickly evolve into bowing segments or a convective system, thus enhancing the wind threat. This orientation may also lead to a localized heavy rain and flooding threat, particularly if storms train along our southern counties where heavy rains fell tonight. For Tuesday, there will remain a chance for storms as the main upper trough/low continues to send embedded impulses through the region. Moisture and instability may be enough so that afternoon storms can not be ruled out at this time. But with winds continuing to be veered there will be limited convergence along any boundary and thus a more limited severe threat. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM CDT MON MAY 20 2013 Tuesday night into Sunday...The cold front will push through the remainder of the CWA Tuesday night, with only lingering chances for thunderstorms across central Missouri. The upper low will begin to move east of the area Wednesday into Thursday with the surface cold front becoming stationary along the Interstate 40 corridor in OK and AR. High pressure will build into the western Great Lakes region with mainly dry and cooler weather expected Wednesday night into Thursday. The western portion of the surface front will begin lifting back northward across the Central Plains by the end of the work week. A chance of thunderstorms will be possible across the southwestern sections of the CWA Friday into the weekend, closest to the frontal boundary and better instability. A weak upper level ridge will develop over the central CONUS by the weekend with a few upper waves rounding the ridge, resulting in a chance for convection across portions of the CWA. As for temperatures, readings will be slightly below normal for the Wednesday through Friday before returning to near normal levels for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1216 PM CDT MON MAY 20 2013 A rather messy afternoon forecast continues for convective chances near the major terminals. Several outflow boundaries linger over the CWA, with the one with the highest potential developing convection stretching from Fort Scott eastward to Columbia. Further north, a secondary elevated boundary continues to lift through northern Missouri and Kansas, and as we continually destabilize this afternoon, it too may become a focus for scattered convection. Will also need to watch the true cold front entering NW Missouri later today. For now, unable to pinpoint an exact time or location for convective development in relationship to the terminals, and will continue to advertise VCTS through the evening. Quiet conditions do return after midnight, with VFR prevailing. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Dux SHORT TERM...CDB LONG TERM...Blair AVIATION...Dux
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 20 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG AN OUTFLOW BOUNDARY IN SOUTHEASTERN KANSAS STRETCHING EASTWARD INTO MID-MISSOURI. THESE EVENTUAL THUNDERSTORMS WILL TRAVEL EAST NORTHEAST WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI LATE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THESE SCATTERED THUNDERSTORMS MAY MOVE ACROSS NORTHERN MISSOURI THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. DUX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1045 AM CDT MON MAY 20 2013 MOZ039-045-046-201615- COOPER MO-PETTIS MO-SALINE MO- 1045 AM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHERN PETTIS AND NORTHWESTERN COOPER COUNTIES UNTIL 1115 AM CDT... AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA MONTE...OR 10 MILES EAST OF KNOB NOSTER...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SWEET SPRINGS...HOUSTONIA...PILOT GROVE...HUGHESVILLE AND NELSON. THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 67 AND 91. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3912 9310 3884 9287 3873 9324 3894 9349 TIME...MOT...LOC 1545Z 238DEG 30KT 3883 9337 PMM/AB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1112 AM CDT MON MAY 20 2013 MOZ038-044-045-054-201645- HENRY MO-JOHNSON MO-LAFAYETTE MO-PETTIS MO- 1112 AM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...AND SOUTHEASTERN LAFAYETTE...JOHNSON AND NORTHERN HENRY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1145 AM CDT... AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHILHOWEE...OR 10 MILES SOUTHEAST OF HOLDEN...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WARRENSBURG...WHITEMAN AIR FORCE BASE...KNOB NOSTER...CONCORDIA... LA MONTE...POST OAK AND CENTERVIEW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3867 9407 3900 9356 3879 9331 3849 9391 TIME...MOT...LOC 1612Z 235DEG 44KT 3863 9384 PMM/AB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT MON MAY 20 2013
MOZ039-045-201645-
PETTIS MO-SALINE MO-
1120 AM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND NORTHWESTERN PETTIS
COUNTIES UNTIL 1145 AM CDT...
AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CONCORDIA...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SWEET SPRINGS...MARSHALL AND HOUSTONIA.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 63 AND 81.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3881 9335 3893 9350 3905 9349 3924 9321
3906 9299
TIME...MOT...LOC 1621Z 229DEG 45KT 3894 9345
PMM/ABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON MAY 20 2013
MOZ040-046-201700-
COOPER MO-HOWARD MO-
1136 AM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOWARD AND NORTHEASTERN
COOPER COUNTIES UNTIL NOON CDT...
AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOONVILLE...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HOWARD COUNTY.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 100 AND 114.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3900 9256 3897 9255 3893 9250 3880 9256
3894 9283 3928 9254 3925 9243
TIME...MOT...LOC 1636Z 214DEG 48KT 3899 9265
PMM/ABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG LANCASTER 40.52N 92.53W
05/19/2013 SCHUYLER MO LAW ENFORCEMENT
WIDESPREAD TREE DAMAGE ACROSS SCHUYLER COUNTY. TRACTOR
TRAILER BLOWN OVER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 2 N DOWNING 40.52N 92.37W
05/19/2013 SCHUYLER MO EMERGENCY MNGR
DELAYED REPORT...HALF OF THE ROOF RIPPED OFF OF A 150
FOOT LONG HOG CONFINEMENT BUILDING. UNKNOWN NUMBER OF
DEAD HOGS.
&&
ABAILEYThe Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452573.